Case Reports: Tuesday, November 2, 2010 |

Acute Hypotensive Transfusion Reaction With Concomitant Use of ACE Inhibitors FREE TO VIEW

Ankur Kalra, MD; Chandrasekar Palaniswamy, MD; Ritesh Patel, MD; Ankit Kalra, MBBS
Author and Funding Information

Cooper University Hospital, Camden, NJ

Chest. 2010;138(4_MeetingAbstracts):69A. doi:10.1378/chest.10052
Text Size: A A A
Published online

INTRODUCTION: Hypotension can be one of the manifestations of several types of transfusion reactions, including acute hemolysis, bacterial contamination, transfusion related acute lung injury (TRALI), and anaphylaxis. These reactions present with other characteristic symptoms, or signs. In some cases though, hypotension is the only manifestation of a transfusion reaction. This reaction predominantly occurs in patients on angiotensin converting enzyme (ACE) inhibitors. This reaction is referred to as Acute Hypotensive Transfusion Reaction (AHTR). We are reporting a case of AHTR observed in a patient on ACE inhibitor therapy.

CASE PRESENTATION: A 81 year old male presented to ER with altered mental status for 2-3 days. Past medical history was significant for diabetes mellitus, chronic kidney disease, and coronary artery disease. The patient was lethargic and slow to respond but oriented to time, place and person with no focal neurologic deficit. Pertinent laboratory data included hemoglobin of 14.6 g/dL, white blood cell count of 16100/cu. mm, and serum creatinine of 2.6 mg/dL. Blood cultures grew methicillin resistant Staphylococcus aureus (MRSA) and vancomycin was initiated. During the in-hospital course, the patient’s hemoglobin steadily started to decline. The patient was transfused with two units of packed red blood cells when hemoglobin dropped below 8 g/dL. Esophagogastroduodenoscopy, and colonoscopy were unremarkable. It was decided to initiate ACE inhibitor therapy. Patient’s hemoglobin declined despite previous transfusion, and two more units of packed red blood cells were ordered. Fifteen minutes following initiation of current blood transfusion, the patient started having dizziness. The blood pressure had dropped to 67/37 mm Hg. The blood transfusion was immediately stopped, and intravenous fluid bolus was given. Ten to fifteen minutes following the cessation of blood transfusion, the patient started feeling well and the blood pressure normalized to 101/70 mm Hg. Analysis of the donor and recipient blood products revealed no cross-reacting antibodies. It was, however, observed though that the patient was initiated on ACE inhibitor therapy, and that the second set of blood transfusion was ordered following the administration of ACE inhibitor. The onset of hypotension was abrupt with commencement of blood transfusion, with rapid resolution of hypotension once the transfusion was stopped. This phenomenon is referred to as Acute Hypotensive Transfusion Reaction (AHTR), and ACE inhibitors are known to play a key role in the pathogenesis of this phenomenon.

DISCUSSIONS: AHTR depends on knowing bradykinin (BK) function and metabolism. The starting point of the activation process requires interaction of activated factor XII with negatively charged surfaces such as blood filters. Factor XIIa transforms prekallikrein into kallikrein. Kallikrein is responsible for generating BK from HMWK. BK stimulates normally present B2 receptors on the endothelium and mediates the pharmacological effects of bradykinin, and prostaglandin PGI2. Bradykinins are hydrolyzed by several metallopeptidases. Angiotensin converting enzyme (ACE) is responsible for 75% of BK inactivation. In the presence of ACE inhibition through anti-hypertensive medications, larger amounts of des-Arg9-BK can form, manifesting in hypotension. Hypotension related to the use of ACE inhibitors in patients undergoing apheresis procedures has been well documented, and the medication is recommended to be discontinued at least 24 hours prior to the patient undergoing apheresis. Owen and colleagues reported on 301 patients undergoing plasma exchange, 15 of them taking ACE inhibitors. All 15 patients experienced hypotension or flushing during a procedure.

CONCLUSION: Once an episode of AHTR occurs, the most important measure is to immediately stop the transfusion. Symptoms will usually subside quickly as the transfusion is discontinued. The patient should not be re-challenged with that same product.

DISCLOSURE: Ankur Kalra, No Financial Disclosure Information; No Product/Research Disclosure Information

10:30 AM - 12:00 PM


AlvingBM , Hojima, Y, Pisano, JJ et al.1978; Hypotension associated with prekallikrein activator (Hageman-factor fragments) in plasma protein fraction.N Engl J Med299,66–70. [CrossRef] [PubMed]




AlvingBM , Hojima, Y, Pisano, JJ et al.1978; Hypotension associated with prekallikrein activator (Hageman-factor fragments) in plasma protein fraction.N Engl J Med299,66–70. [CrossRef] [PubMed]
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543